Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

'Higher risk of bleeding with dabigatran versus warfarin'

  • Print
  • Comment
  • Save

The study

A retrospective cohort study done in the USA with data from about 9000 patients (dabigatran patients n = 1302, warfarin patients n = 8102) aimed to compare the risk of bleeding in patients taking dabigatran with those taking warfarin.

The findings

1 Bleeding events were categorised as major (intracranial haemorrhages, haemoperitoneum, admission/A&E attendance for any other bleeding including GU and GI bleeding) or minor.

2 Dabigatran was associated with a significantly higher risk of bleeding than warfarin for any bleeding event.

3 The risk of intracranial haemorrhage was higher in patients taking warfarin.

4 The risk of GI and other major bleeding was higher in patients taking dabigatran.

5 The risk of major bleeding with dabigatran was especially high for African-Americans and patients suffering from CKD

What does it mean for GPs?

GPs should consider the higher overall risk of bleeding with dabigatran when considering it for patients with AF.

They should also consider the higher risk of intracranial bleeding with warfarin - this may be particularly relevant in patients with existing risk factors or a past history of intracranial bleeding.

The paper

JAMA Internal Medicine Jan 2015

Dr Hamed Khan is a GP in the emergency deparmtne tof St George’s, London,  and a clinical lecturer. He tweets @drhamedkhan.

Have your say

  • Print
  • Comment
  • Save